Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Columbia, SC

June 18, 2005Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2005, 6:03 PM EDT for Barnwell County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2005, 6:03 PM EDT (22:03 UTC)
Expired
Jun 18, 2005, 6:30 PM EDT
In force
27 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182203
SVRCAE
SCC011-182230-
/O.NEW.KCAE.SV.W.0098.050618T2203Z-050618T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
603 PM EDT SAT JUN 18 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BLACKVILLE...OR ABOUT 6 MILES WEST OF
  DENMARK...MOVING EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BLACKVILLE...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3339 8134 3324 8134 3327 8121 3338 8121

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:43 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 2:43 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT SAT JUN 18 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
OLD FRONTAL BOUNDRY FROM NEAR CHS EASTWARD TO JUST WEST OF THE
SAVANNAH RIVER WILL MOVE LITTLE THIS EVENING. TSTMS HAVE BEEN
DEVELOPING ALONG THE BOUNDRY PAST FEW HRS. AIRMASS IS BECOMING
MODERATELY UNSTABLE AND WE MAY SEE A FEW SEVERE THUNDERSTORMS NEAR
THE SAVANNAH RIVER THIS AFTERNOON/EVENING.  WILL WAIT TIL CLOSER TO
RELEASE TIME TO SET WX & POPS AS DEWPOINTS MIXING OUT.

MODELS IN GENERAL AGREEMENT IN UPPER TORF CONTINUING OVER THE
SOUTHEAST THRU MON THEN MOVING OFF SHORE TUE. ETA A LITTLE FASTER
WITH EASTWARD MOVEMENT. BOTH MODELS CONTINUE UPPER LEVEL COLD POOL
OVER THE SOUTHEAST...GFS IS A LITTLE COOLER BUT BOTH CLOSE. ETA POPS
LOOK A LITTLE HIGH AND THE GFS A LITTLE LOW. WITH SIMIALIAR MOISTURE
FIELDS WILL GO WITH A CONSENSUS POPS...30/40 POP AFTERNOON/EVENING
AND 20 POP LATE NIGHT... THRU THE PERIOD. LITTLE CHANGE IN FORECAST
TEMPERATURES.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
UPPER LEVEL NORTHWESTERLY FLOW CONTINUES THRU THE PERIOD WITH WEAK
SHORTWAVES MOVING TO THE EAST. UPPER RIDGE TO WEST WORKS SLOWLY
EASTWARD. WEAK COLD FRONT ALONG THE NC/VA BORDER WED WILL SLIP THRU
THE CWA WED AFTERNOON/NIGHT. FRONTAL SYSTEM CONTINUES SLOWLY
SOUTHWARD AND DISSIPATES OVER GA FRI. BEST CHANCES OF PCPN APPEAR TO
BE WED AFTERNOON AND EVENING WITH APPROACHING FRONTAL SYSTEM WITH
SOME LOW LEVEL MOISTURE CONVERGENCE AND MOISTURE TRANSPORT. WILL
CONTINUE SMALL POP THU AND FRI AFTERNOON NEAR THE SAVANNAH RIVER
WITH OLD DISSIPATING FRONTAL SYSTEM IN THE AREA.

&&

.AVIATION...
STALLED FRONT ALONG SC COAST WITH STRONG UPPER LEVEL DISTURBANCE
APPROACHING FROM THE NORTHWEST. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...WITH SOME STORMS APPROACHING SEVERE LIMITS
WITH 60 MPH WIND GUSTS AND LARGE HAIL POSSIBLE ESPECIALLY SOUTH OF
CAE. MVFR CONDITIONS IN VICINITY OF STORMS...VFR ELSEWHERE THROUGH
05Z SUNDAY. SOME PATCHY FOG OVERNIGHT ESPECIALLY IN AREAS WHERE RAIN
OCCURRED AND NEAR THE SAVANNAH RIVER. SCATTERED STORMS POSSIBLE
AGAIN BY SUNDAY AFTERNOON. MVFR CONDITIONS IN VICINITY OF STORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

25/25/22
Hazardous weather outlook, Jun 18, 4:09 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
409 AM EDT SAT JUN 18 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190809-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
409 AM EDT SAT JUN 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. MAIN
THREAT HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:24 PM EDTSevere Thunderstorm WarningCAEBamberg36 min
Jun 18, 7:25 PM EDTSevere Thunderstorm WarningCAELexington35 min
Jun 18, 7:58 PM EDTSevere Thunderstorm WarningCAELexington21 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.